Hail, Bureau
- When
- March 26, 1:32 PM CST
- Where
- Bureau County, 0.69 mi N of Bureau
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.290, -89.370
A spotter reported a mix of pea to quarter size hail.
During the afternoon hours of March 26th, a few thunderstorms formed in northwest Illinois as low pressure moved over the region. These storms were isolated in nature, and produced large hail over eastern Bureau county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
During the afternoon hours of March 26th, a few thunderstorms formed in northwest Illinois as low pressure moved over the region. These storms were isolated in nature, and produced large hail over eastern Bureau county. After these moved east of Bureau County, they increased in number as they moved toward the south side of Chicago, Illinois.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 26, 12:48 PM CST, 44 minutes earlier.
Area Forecast Discussion National Weather Service Quad Cities IA IL 148 PM CDT Sun Mar 26 2023 .SYNOPSIS... Issued at 1143 AM CDT Sun Mar 26 2023 Strong shortwave trof is moving across Iowa this afternoon. A surface low is located across south central Iowa and with clear skies up to I80, expected to move north and east through time. More clear skies will help to mix the warm front further north than expected. At the same time, the upper level low is expected to move across the northern CWA. As of noon, temperatures ranged from 58 in Macomb to 35 in Freeport. && .SHORT TERM...(This afternoon through Monday) Issued at 1143 AM CDT Sun Mar 26 2023 Key messages: 1. Thunderstorms threat along with severe threat increased across eastern portions of the CWA. 2. Light snow still expected across the north this afternoon and evening. 3. Quiet day to start the work week. Discussion: Active next 6 hours then quiet weather to start the work week. Upper level low was leading to heavy snow across central Iowa this morning. The snow forecast for our area yesterday moved further north, much like the trend noticed yesterday. As such, most of the area saw little to no snow with the exception of Buchanan County that had almost 3 inches of snow on the border with Fayette County. The surface low forecast to move further south has also moved more north, with it warmer temps and Tds. In fact, the clear skies should help mix the warm front into our area. The triple point with this low will move across the CWA today. This means that our area has a better chance for storms this afternoon. As far as snow goes, under the upper low temps have failed to warm much, our snowpack in place may cool the air enough to see snow fall across that area this afternoon as the upper low moves across that area. Snowfall totals should be low as the overall forcing in the DGZ is on a weakening trend. As such maybe see an inch of snow and reduced vsbys for 20 to 45 min. Could see some graupel in this snow and even some thunder due to the convective nature of the cells and cooler temps. Looking at the thunder threat, a conditional severe event is setting up with the triple point rolling across our area this afternoon. CAMs are moving things north and bring the warm sector across the CWA and near the snowpack. This local moisture source may enhance baroclinicity along with BL moisture. While CAMs have storms firing just outside of CWA, this setup with the snowpack, may actually result in storms firing sooner. The warm front should be there along with an enhanced area of llvl shear. O-3km CAPE and SBCAPE near 1000 J/kg will be enough to cause robust severe updrafts if they occur in our area. The shear could lead to a tornado threat more than anything. .LONG TERM...(Monday night through Sunday) Issued at 148 PM CDT Sun Mar 26 2023 Key messages: 1. Mainly dry forecast with seasonal temps. 2. Some weak waves may bring low schc pops during week. 3. Strong system still forecast to end the week with thunderstorms and rain likely. Discussion: Dry forecast is expected through Thursday as zonal to ridging flow is expected through this time. High pressure is expected until Wednesday when a weak cold front pushes south into the area. There are some schc pops associated with this front, but little to no impactful weather is expected from this system. Late in the period a strong system moves across the CONUS. This system will bring showers and storms to the area to end the week. Into the weekend, precip may linger into Saturday before we see temps rise into the 50s and 60s for Sunday. Looking closer at the system at the end of the week, let's look at consistent signals between the guidance. It does appear that the upper level low will be negatively tilted as it approaches the area. All guidance keeps the area in the warm sector with rain and thunder possible. This system, with the negatively tilted trof will produce severe weather somewhere in the region. SPC has a day 6 slight for the area and most of the central CONUs. What remains uncertain is the timing and track of the overall system. Guidance remains inconsistent with each other and with other runs. This uncertainty is one of the reasons for a large slight for the US. Do expect changes and currently, the severe threat that look ok in the 00z guidance has lower CAPE and a slower low. Expect this game to continue through the week. This system does bear watching to see if we start to get some consistency between runs. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1213 PM CDT Sun Mar 26 2023 A surface low will continue to push east through the area today, and help support scattered showers and a few thunderstorms during the afternoon and early evening hours. The most intense storms will likely be to the east of TAF sites. Expect mainly MVFR cigs and vsbys, especially at KDBQ/KCID, where the highest coverage of showers is expected. Showers may just skirt KMLI, and have left that TAF dry for now. MVFR ceilings will persist tonight, with some clearing late. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Gibbs SHORT TERM...Gibbs LONG TERM...Gibbs AVIATION...RP Kinney
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 1153 AM CDT Sun Mar 26 2023 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-270815- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 1153 AM CDT Sun Mar 26 2023 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Light snow is possible this afternoon along and north of Highway 30. Accumulations up to one inch of snow is possible. Isolated slick spots are possible as well. A warm front and surface low will move from Keokuk to Princeton IL this afternoon. Showers and thunderstorms are possible east of a line from Macomb, IL to Aledo, IL to Sterling, IL. Some of these storms could be strong to severe. There is marginal risk for tornadoes with the strongest storms. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon between Noon and 4 PM CDT across west central Illinois. Gibbs
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1223 PM CDT SUN MAR 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1223 PM SNOW 2 ENE HAZLETON 42.63N 91.86W
03/26/2023 M1.7 INCH BUCHANAN IA CO-OP OBSERVER
SNOWFALL TOTAL THIS MORNING.
&&
RP KINNEYThe Quad Cities radar (KDVN), 107 km away, was scanning. The volume nearest the first event began at 19:31 UTC.
3 hail. Local standard time, as filed.
A spotter reported a mix of pea to quarter size hail.
This report was relayed by broadcast media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, March 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1087331, 1087332, 1087333.